Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Response to meds
Jun 16, 2008

Dr Sherer,

I was diagnosed with HIV on 7/6/2007. My first test results were VL 1874, CD4 82 (10%). I started on Atripla in October of 2007. After two months my VL was undetectable and my CD4 went to 104 (11%) The next test results were VL < 40, CD4 120 (11%). My most recent test was VL < 40, CD 102 (10%). My total white cell count has been 4100, 4300, 3900 and 4000. My next test is this July. How could my VL be so low initially and my cd4 response so poor? My MD changed my bactrim to single strength once daily rather than DS. I take Coreg CR, Micardis HCT, Lexapro and Wellbutrin. I am concerned that my response after 9 months of treatment isn't where it should be. I am a 47 year old, gay, white male. Other than expressing my concern over my response with my MD, is there anything else I should be asking or considering?

Thanks very much!

Response from Dr. Sherer

Your experience is one of the more frustrating ones in HIV medicine. In 5-15% of patients, excellent virologic control is associated with a sub-optimal response in the CD4 cell increase. This is more often true of patients with initial CD4 cell counts below 100 cells/ml, as yours were. It also more frequently occurs in patients who have or who have had an AIDS-defining opportunistic infection, and in older patients.

The first possibility is that your CD4 cell response is simply delayed. In the first year of ART, an increase of an average of 100 CD4 cells is seen, but the range varies, and sometimes the impact is delayed, for unclear reasons.

Your doctor was right in thinking that other medications, such as bactrim, that might suppress normal bone marrow function might be contributing. You can review the possibility that other drugs may also be playing a role, but in many cases we are unable to find a clear explanation for this phenomenon. You and your doctor can review the possibility that you have had an opportunistic infection or other condition that is as yet undiagnosed that might affect the bone marrow.

There is some evidence from clinical trials and cohort studies that the degree of CD4 cell increase is modestly greater with boosted protease inhibitors than with the NNRTIs (one of which, efavirenz, is the anchor in the Atripla regimen). Some HIV doctors will try a boosted PI-based regimen in this situation, but the results are variable, and no clinical trial has clearly established the best course of action in this situation.

Other alternatives that have been tried include the use of immune adjuncts such as IL-II, which increases the CD4 cell count by an average of 50 CD4 cells, but this is not widely favored, given that no long-term clinical benefits have been proven, there are significant side effects with this drug, and the CD4 cell increasing effect is lost once the drug is discontinued.

In sum, I suggest that you try to be patient, and talk to your doctor about this phenomenon and the various ways you can approach it. The good news is that your viral load is below detection, which means that the ART is working as it should for you.


Previous
not quite undetectable
Next
How long does it take before you form drug resistance?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement